zbMATH — the first resource for mathematics

Interpolation by type I factors and the flip automorphism. (English) Zbl 0535.46036
For two von Neumann algebras \({\mathfrak A}\subset {\mathfrak B}\), the relation between the existence of an intermediate type I factor \({\mathfrak E} ({\mathfrak A}\subset {\mathfrak E}\subset {\mathfrak B})\) and the implementability of the flip automorphism \(\sigma\) of \(\tilde {\mathfrak A}={\mathfrak A}\otimes {\mathfrak B} (\sigma(a\otimes b)=b\otimes a)\) by a unitary in \(\tilde {\mathfrak B}={\mathfrak B}\otimes {\mathfrak B}\) is investigated.
It is first shown (Theorem 1) that the following 3 conditions are equivalent:
(i) The map \(a\otimes b'\to ab'\) (\(a\in {\mathfrak A}\), b’\(\in {\mathfrak B}')\) extends to an isomorphism of \({\mathfrak A}\otimes {\mathfrak B}\) onto \({\mathfrak A}\cup {\mathfrak B}')''.\)
(ii) There exists a type I factor \({\mathfrak F}\) such that \({\mathfrak A}\otimes 1\subset {\mathfrak F}\subset {\mathfrak B}\otimes B({\mathfrak K}),\), \(\dim {\mathfrak K}=\infty.\)
(iii) For flip automorphism \(\sigma\) of \(\tilde {\mathfrak A}\) there exist projections \(e_ 1,e_ 2\in \tilde {\mathfrak A}'\cap \tilde {\mathfrak B}\) with central support 1 and a partial isometry \(v\in \tilde {\mathfrak B}\) such that \(v^*v=e_ 1, vv^*=e_ 2\) and \(\sigma(a)e_ 1=v^*av\) for all \(a\in \tilde {\mathfrak B}\). Such a \(\sigma\) is said to be quasi-\(\tilde{\mathfrak B}\)-inner (\(\tilde{\mathfrak B}\)-inner if \(e_ 1=e_ 2=1).\)
It is then shown (Theorem 2) under 6 different sufficient conditions that (iii) above implies the existence of an intermediate type I factor \({\mathfrak F}\). This includes a special case of \({\mathfrak A}={\mathfrak B}\) leading to a result of D. Sakai [Am. J. Math. 97, 1975, 889-896 (1976; Zbl 0321.46052)]. On the other hand it is shown by counterexamples that \(\tilde {\mathfrak B}\)-inner \(\sigma\) is quasi-\(\tilde{\mathfrak B}\)-inner but not vice versa and the existence of an intermediate type I factor implies \(\tilde {\mathfrak B}\)-innerness of \(\sigma\) but not vice versa.
The result is applied to a new proof of the existence of an intermediate type I factor for local algebras of a free scalar field [a result of D. Buchholz: Commun. Math. Phys. 36, 287-304 (1974; Zbl 0289.46050)] by using the zeroth component of a conserved current for the field \(\phi(f)\otimes 1+1\otimes \phi(f)\) and explicitly constructing the unitary in \(\tilde {\mathfrak B}\) implementing the flip automorphism of \(\tilde {\mathfrak A}\).
Reviewer: H.Araki

46L35 Classifications of \(C^*\)-algebras
46L60 Applications of selfadjoint operator algebras to physics
81T05 Axiomatic quantum field theory; operator algebras
Full Text: DOI
[1] Sakai, S, Automorphisms and tensor products of operator algebras, Amer. J. mat., 97, 889-896, (1975) · Zbl 0321.46052
[2] Connes, A, Classification of injective factors, Ann. of math., 104, 73, (1976) · Zbl 0343.46042
[3] Buchholz, D, Product states for local algebras, Comm. math. phys., 36, 287, (1974) · Zbl 0289.46050
[4] Driessler, W, Duality and absence of locally generated superselection sectors for CCR-type algebras, Comm. math. phys., 70, 213, (1979) · Zbl 0427.46047
[5] Fröhlich, J, New superselection “soliton state” in two-dimensional Bose quantum field models, Comm. math. phys., 47, 269-310, (1976)
[6] Stratila, S; Zsido, L, Lectures on von Neumann algebras, (1979), Abacus Press Turnbridge Wells, England · Zbl 0391.46048
[7] Kadison, R.V, Isomorphisms of factors of infinite type, Canad. J. math., 7, 322-327, (1955) · Zbl 0064.36603
[8] Takesaki, M, On the direct product of W∗-factors, Tôkoku math. J., 10, 116-119, (1958) · Zbl 0091.10604
[9] Araki, H, Von Neumann algebras of local observables for free scalar field, J. math. phys., 5, 1, (1974) · Zbl 0151.44401
[10] Reed, M; Simon, B, Methods of modern mathematical physics. II. Fourier analysis, selfadjointness, (1975), Academic Press New York
[11] Nelson, E, Time ordered products of sharp time quadratic forms, J. funct. anal., 11, 211-219, (1972) · Zbl 0239.47012
[12] Fröhlich, J, Application of commutator theorems to the integration of representations of Lie algebras and commutation relations, Comm. math. phys., 54, 135-150, (1977) · Zbl 0374.46065
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.